updated 12/1/2005 6:54:57 PM ET 2005-12-01T23:54:57

A deadly bacterial illness commonly seen in people on antibiotics appears to be growing more common — even in patients not taking such drugs, according to a report published Thursday in a federal health journal.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

And in a second article later by the New England Journal of Medicine, health officials said samples of the same bacteria taken from eight U.S. hospitals show it is mutating to become even more resistant to antibiotics.

“I don’t want to scare people away from using antibiotics. ... But it’s concerning, and we need to respond,” said Dr. L. Clifford McDonald, an epidemiologist for the federal Centers for Disease Control and Prevention, who was an author on both articles.

“Hospitals need to be conducting surveillance and implementing control measures, McDonald said.

The bacteria is Clostridium difficile, also known as C-diff, and its symptoms include diarrhea, fever, abdominal pain, loss of appetite and nausea. The germ is becoming a regular menace in hospitals and nursing homes, and last year it was blamed for 100 deaths over 18 months at a hospital in Quebec, Canada.

Recent cases in four states show it is appearing more often in healthy people who have not been admitted to health-care facilities or even taken antibiotics, according to Centers for Disease Control and Prevention.

“What exactly has made C-diff act up right now, we don’t know,” McDonald said.

C-diff is found in the colon and can cause diarrhea and a more serious intestinal condition known as colitis. It is spread by spores in feces. But the spores are difficult to kill with most conventional household cleaners. Even washing your hands with an antibacterial soap doesn’t eliminate all the germs.

C-diff has grown resistant to certain antibiotics that work against other colon bacteria. The result: When patients take those antibiotics, particularly clindamycin, competing bacteria die off and C-diff explodes.

The first article was published in the CDC’s Morbidity and Mortality Weekly Report. It focused on 33 cases reported since 2003.

Twenty-three involved otherwise healthy people in the Philadelphia area who were not admitted to a hospital within three months of illness. Ten more were otherwise healthy pregnant women or women who had recently given birth who had had brief hospital stays. Those reports came from Pennsylvania, Ohio, New Jersey and New Hampshire.

One of the 33 patients died — a 31-year-old Pennsylvania woman who was 14 weeks pregnant with twins when she first went to the emergency room with symptoms. Despite treatment with antibiotics considered effective against C-diff, she lost the fetuses and then died.

She had been treated about three months earlier for a urinary tract infection with an antibiotic, trimethoprim-sulfamethoxazole. Ten others among the 33 patients had taken clindamycin.

But in eight of the 33 cases, patients said they had not taken any antibiotics within three months of the onset of symptoms.

The second article, in the New England Journal of Medicine, looked at C-diff samples taken between 2000 and 2003 from eight hospitals Georgia, Illinois, Maine, New Jersey, Oregon and Pennsylvania.

The researchers found that a virulent strain of C-diff that was rarely seen before 2000 accounted for more than half of the samples. What’s more, that strain also seems to have built resistance to gatifloxacin and moxifloxacin, which are two of the newest in a class of antibiotics commonly used in hospitals.

The medical journal also reported on the occurrence of C-diff in 12 hospitals in Quebec where 1,703 patients had C-diff illnesses, and 422 died within 30 days of diagnosis.

Exposure to fluoroquinolones and other antibiotics was clearly a risk for patients, according to the Canadian researchers.

Doctors watching for C-diff in hospitals and nursing home patients need to look for it in other patients as well, McDonald said. Patients need to be wary too. “If you have severe diarrhea, seek attention from a physician,” he said.

© 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments